Nebraska, 2016

Flash Flood and Damaging Winds in Nebraska, July 17 to 18, 2016

July 17 to 18, 2016 · NWS OAX · 4 events in 3 counties and zones

Thunderstorms develop late in the evening of July 17 in response to the nocturnal strengthening of the low-level jet over a stalled frontal boundary over southeast Nebraska and southwest Iowa. Although the majority of these thunderstorms were strong, only isolated reports of severe weather were observed mainly in the form of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms develop late in the evening of July 17 in response to the nocturnal strengthening of the low-level jet over a stalled frontal boundary over southeast Nebraska and southwest Iowa. Although the majority of these thunderstorms were strong, only isolated reports of severe weather were observed mainly in the form of strong winds. In addition to the severe weather, the orientation of the thunderstorms from northwest to southeast resulted in repeated or training of the storms and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 10:37 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 17, 10:37 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1137 PM CDT SUN JUL 17 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 312 PM CDT Sun Jul 17 2016

Early afternoon water vapor imagery and 12z upper-air analysis
indicate a short-wave trough embedded within a quasi-zonal flow
regime over the upper Great Lakes with a weaker upstream
perturbation along the Nebraska-Kansas border. At the surface, a
weak cold front stretched along a line from south of KSUX to south
of KBVN as of 18z with this boundary expected to stall across
southwest Iowa and southeast Nebraska tonight.

An area of elevated thunderstorms is ongoing this afternoon over
southeast Nebraska with this activity likely being forced by DCVA
attendant to the upstream disturbance mentioned above. Latest
convection-allowing model guidance suggests that this convective
regime could persist into this evening across portions of
southeast Nebraska and southwest Iowa. Meanwhile along the cold
front, confidence remains low that surface-based storm
development will occur. On the condition that storms can become
rooted in the boundary-layer, ample instability and vertical shear
are present to support an isolated severe weather threat.

Tonight, strengthening low-level warm advection atop the shallow
frontal surface may foster isolated to widely scattered
thunderstorms from portions of east-central Nebraska into western
Iowa. Some of this activity could linger into Monday morning
before dissipating or shifting to the southeast. Some patchy fog
could also develop on the immediate cool side of the stalled front
late tonight into early Monday.

Mid-level heights will begin to rise in earnest Monday over the
north-central U.S. into south-central Canada, between troughs over
the northeast Pacific and eastern Canada. An embedded short-wave
trough originating near the Four Corners Monday morning will crest
the building ridge axis over South Dakota and northern Nebraska
Monday night before weakening to our east on Tuesday. The dynamic
response to this upper-air system will augment the nocturnal LLJ,
which in turn will contribute to the development of elevated
storms Monday night with the best precipitation chances across
the northern half of the CWA.

Tuesday into Wednesday, mid-level heights continue to rise with a
warmer low-level air mass initially over the High Plains migrating
northeast into the mid Missouri Valley. High temperatures in the
90s coupled with dewpoints in the mid 60s to lower 70s will yield
afternoon heat indices of around 100F on Tuesday and 105-107F on
Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 312 PM CDT Sun Jul 17 2016

12z medium-range guidance continues to indicate that the central
U.S. ridge will be maintained through Thursday before mid-level
heights are suppressed by a series of short-wave troughs
translating through the north-central states. The seasonably warm
temperatures will continue through Thursday into Friday with highs
in the mid 90s to around 100 and heat indices of 105-110F. Given
these expected conditions, we will have to consider a heat
advisory or excessive heat warning leading up to Wednesday. Of
note, existing record high temperatures will likely not be
challenged during this upcoming week.

A cold front will move into the area Friday night, ushering in a
slightly cooler air mass, at least for the northern part of our
area. This boundary will linger over the mid Missouri Valley
through next weekend, supporting a low-probability chance of
thunderstorms.

&&

.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Tuesday)
Issued at 1136 PM CDT Sun Jul 17 2016

Scattered showers and thunderstorms will make their way through the
region tonight.  The majority of this precipitation should remain
south of KOFK and east of KLNK.  KOMA could see a few storms very
early on in the TAF period.  Light winds along with plenty of
moisture could lead to reduced visibilities, mainly at KOFK Monday
morning. By Monday afternoon VFR conditions will prevail and winds
will become southeasterly and increase slightly.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...KG
Hazardous weather outlook, Jul 17, 10:32 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 PM CDT SUN JUL 17 2016

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-181845-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
1132 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE POSSIBLE TONIGHT INTO MONDAY MORNING...MAINLY
SOUTH OF A LINE FROM COLUMBUS TO ONAWA. A FEW OF THESE STORMS MAY
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS. HEAVY RAINFALL ALSO WILL BE POSSIBLE WITH STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.
OTHERWISE...HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK
WITH AFTERNOON HEAT INDEX VALUES RISING INTO THE 100S IN MANY
AREAS. THURSDAY HEAT INDEX VALUES DURING THE AFTERNOON COULD RANGE
105 TO 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

NEZ011-012-015>018-030>033-042-043-181845-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
1132 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

HO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.
OTHERWISE...HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK
WITH AFTERNOON HEAT INDEX VALUES RISING INTO THE 100S IN MANY
AREAS. THURSDAY HEAT INDEX VALUES DURING THE AFTERNOON COULD RANGE
105 TO 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

MAYES

In the hours before

Special weather statement, Jul 17, 10:15 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT SUN JUL 17 2016

IAZ091-180445-
PAGE IA-
1115 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PAGE COUNTY UNTIL 1145
PM CDT...

AT 1115 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLANCHARD...OR 13 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE...
YORKTOWN...NORTHBORO AND BLANCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4058 9533 4062 9537 4080 9519 4081 9493
      4073 9493 4073 9491 4057 9492
TIME...MOT...LOC 0415Z 232DEG 19KT 4061 9524

MAYES
Special weather statement, Jul 17, 10:42 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT SUN JUL 17 2016

IAZ055-069-NEZ045-180515-
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
1142 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARRISON...
NORTHWESTERN POTTAWATTAMIE...NORTHEASTERN DOUGLAS AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1215 AM CDT...

AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF FORT CALHOUN...OR 13 MILES NORTH OF OMAHA...MOVING EAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOURI VALLEY...FORT CALHOUN...
WILSON ISLAND STATE PARK AND HITCHCOCK NATURE CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 102 AND 108.
 INTERSTATE 29 BETWEEN MILE MARKERS 63 AND 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4142 9572 4137 9593 4139 9594 4139 9601
      4148 9604 4159 9582 4157 9575 4147 9567
TIME...MOT...LOC 0442Z 253DEG 17KT 4145 9594

MAYES
Special weather statement, Jul 17, 10:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 PM CDT SUN JUL 17 2016

IAZ091-180515-
PAGE IA-
1146 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAGE COUNTY UNTIL
1215 AM CDT...

AT 1146 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF BRADDYVILLE...OR 19 MILES NORTHEAST OF TARKIO...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE AND YORKTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4058 9519 4072 9524 4083 9493 4073 9493
      4073 9491 4057 9492
TIME...MOT...LOC 0446Z 239DEG 22KT 4063 9510

MAYES
Special weather statement, Jul 17, 10:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 PM CDT SUN JUL 17 2016

IAZ091-180530-
PAGE IA-
1154 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAGE COUNTY UNTIL 1230 AM
CDT...

AT 1154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF COIN...OR 22 MILES NORTH OF TARKIO...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...YORKTOWN AND HEPBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4067 9526 4076 9532 4090 9510 4090 9493
      4073 9493
TIME...MOT...LOC 0454Z 239DEG 22KT 4075 9522

MAYES
Special weather statement, Jul 17, 11:03 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1203 AM CDT MON JUL 18 2016

NEZ053-180530-
SARPY NE-
1203 AM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SARPY AND
SOUTHEASTERN SAUNDERS COUNTIES UNTIL 1230 AM CDT...

AT 1202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF GRETNA...OR 17 MILES SOUTHWEST OF OMAHA...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVUE...PAPILLION...LA VISTA...GRETNA...SPRINGFIELD...
CEDAR CREEK...OFFUTT AFB...KOA CAMPGROUND AND CHALCO.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND
444.

LAT...LON 4100 9620 4109 9633 4111 9632 4112 9631
      4112 9632 4119 9629 4119 9605 4113 9593
TIME...MOT...LOC 0502Z 207DEG 19KT 4107 9624

DEWALD
Special weather statement, Jul 17, 11:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1204 AM CDT MON JUL 18 2016

IAZ069-180530-
POTTAWATTAMIE IA-
1204 AM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATTAMIE COUNTY
UNTIL 1230 AM CDT...

AT 1204 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF UNDERWOOD...OR 23 MILES EAST OF OMAHA...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COUNCIL BLUFFS...OAKLAND...AVOCA...TREYNOR...
UNDERWOOD...CARSON...MINDEN...NEOLA...CRESCENT...HANCOCK...
MCCLELLAND...ARROWHEAD PARK...
BOTNA BEND PARK AND HITCHCOCK NATURE CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 48 AND 64.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 23...AND NEAR MILE
MARKER 43.

LAT...LON 4122 9582 4144 9587 4150 9528 4124 9521
TIME...MOT...LOC 0504Z 262DEG 20KT 4135 9558

DEWALD

The radar

The Omaha radar (KOAX), 33 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sarpy

When
July 17, 11:05 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.160, -96.040

Images received from social media indicate numerous tree branches, some 6 to 9 inches in diameter, downed in the city of Papillion.

Thunderstorm Wind, Douglas

When
July 17, 11:12 PM CST
Where
Douglas County, 0.52 mi W of Albright
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.220, -95.980

Social media images showed tree and power line damage in the city of Omaha near 45th and H street.

Thunderstorm Wind, Douglas

When
July 17, 11:17 PM CST
Where
Douglas County, 0.94 mi SE of Seymour
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.241, -96.007

A trained spotter estimated winds to near 60 mph. There was also 6 to 8 inch tree branches knocked down.

Flash Flood, Dodge

When
July 18, 4:43 AM CST to 5:43 AM CST
Where
Dodge County, 0.96 mi SW of Crowell to 1.4 mi SSW of Crowell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.719, -96.731

Local law enforcement reported that Highways 275 and 91 were closed due to flooding. Nebraska department of roads camera network showed extensive flooding in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643921, 643922, 643920, 643925.